Narcotic addiction may induce systemic and local complications. Intravenous injections of drugs can cause venous thrombosis, and septic or embolic complications. The puffy hand sign is a more uncommon complication of hard-core injection addicts. Three long-term intravenous drug users, two males, one female, mean age 30.6 years (26-37) presented puffy hands. These patients had been drug addicts for four to twelve years (mean duration 7.3 years) and had stopped heroin injections for 3-5 years (mean 4.6), participating in a buprenorphine substitution program. The edema appeared several years after drug cessation (1.5-5, mean 2.3). Typically the puffiness was bilateral, the hands swollen from the proximal segments of the fingers to the wrist. In one patient, the edema was localized both in the hands and in the feet. The edema was not pitting and unaffected by elevation. Duplex ultrasound examination of the extremities was normal. Lymphangiography performed in one patient was consistent with deep lymphatic destruction. Puffy hand syndrome appears to be the end result of lymphatic obstruction. Repeated injections of drugs in or outside the veins destroy the lymphatics. Buprenorphine may play an important role in the puffy hand sign. Although it is supposed to be administered orally, many drug addicts use it as an i.v. solution. Because buprenorphine is poorly soluble, it causes lymphatic obstruction. This type of hand for which no therapy exists must be differentiated from deep palmar space infection with dorsal edema which requires incision and drainage.
- Drug addiction
- Puffy hands
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine